Results 1 to 5 of 5

Thread: Precautions During Drug Changes

  1. #1

    Default Precautions During Drug Changes

    I was at the epilepsy clinic at the University of Iowa this week. (Thanks "Travis from MN" for the ride). I have SP/CP/and GM seizures and have since the age of four. My seizures are well controlled but I have thinking problems. I always have and was dx'd with ADHD quite a while back. The main problems are cognitive information processing and attention. I need instructions given to me slowly or I don't absorb it. I often have to have them repeated or rephrased to make sure I understand. I have to write things down or I forget.

    My mind wanders. I'll forget important steps when performing a task. Sometimes important steps. I can't watch many TV shows or movies/read novels, partly because of attention and partly because I don't put the pieces of the puzzle together. I teach myself at my own pace better than when someone else teaches me. Petit Mals have been ruled out. I actually did VERY WELL on the MMPI and other tests given me at neuropsychology. My VIQ (verbal IQ) is great. It's my PIQ (performance IQ) that sucks. I have a bachelor's degree in elementary education and work as a courtesy clerk in a grocery store. For the most part I sack the groceries and gather the carts. :(

    The goal is to eventually get me off two of my three AED's-- DILANTIN and TEGRETOL, and treat the epilepsy with monotherapy alone-- LAMICTAL, which I already take. The plan is to (temporarily) replace TEGRETOL with TRILEPTOL and then gradually drop the DILANTIN and TRILEPTOL, leaving LAMICTAL as the sole AED. I started taking TRILEPTOL yesterday and so far so good. A couple of auras, (short SP's), but it's not uncommon for me to have a few auras a week since taking medicines for ADHD. I currently take STRATERRA for that. It's not an amphetamine, so that's good. Also, if monotherapy decreases the ADHD-like cognitive side effects of Dilantin and Tegretol, perhaps Straterra won't even be necessary. ???

    My question to this forum is: what cautions can I take? I live alone so if I have a GM, there's no one here to help me be safe. I have a cell phone and if the SP is looking like it will progress to a CP -->GM, (and if I'm thinking clearly enough), I might be able to call 911. Maybe. I asked about having something like ATIVAN on head, but the neurologist's thinking was that I probably won't have time (or capability) to give it to myself by the time I realize that the seizure is progressing to that stage.

    This is the first time I've changed AED's while living alone. Any thoughts for safety precautions during this time are appreciated.

  2. #2
    Distinguished Community Member howdydave's Avatar
    Join Date
    Oct 2006
    Location
    Rochester, New York, USA
    Posts
    167

    Default

    Howdy Sandy!

    At one time I had to make a decision for myself between safety and quality of life.
    I chose quality of life.

    At uncertain junctures my changes involve staying away from the stove.
    That means either eating out or doing all of my cooking by using the microwave.

    After my second trip to the burn unit for injuries acquired while cooking, I came to a final decision:

    A trip to the burn unit once every 10 years or so is a fair price to pay for my personal freedom.
    That was about 30 years ago and I haven't had any incidents since that time.
    Dave ©Ņ©¨
    Ego sum quis ego sum quod ut est quicumque ego sum - Popeye
    www.howdydave.com

  3. #3
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    Some Good Microwave recipes. Use Glass or pottery when microwaving. NOT plastic.

    http://www.mealsforyou.com/cgi-bin/r...dget.microwave


    Linnie

  4. #4

    Default

    What about other safety concerns-- like falling out of bed or down stairs or hitting my head on furniture or walking into the street, etc. I'm freaking out a bit here. I know. I'm mostly concerned about hitting my head, or falling on my face.

  5. #5
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,037
    Blog Entries
    1

    Default

    ((((((Sandy)))))) ~

    I hope your drug change goes smoothly without any seizures. Dilantin is a gnarly drug and can be a challenge to discontinue, so do take it slowly.

    Suggested Precautions:

    Falling Out of Bed:

    Side rails for your bed.

    If this link doesnít work, go to Targetís website and search for Regalo White Swing Down Extra Long Bedrail:

    http://www.target.com/p/regalo-white...FQkQaQoddnEACw

    I used something similar many years ago for my boys, who had ďcaptainís beds,Ē before they moved onto hospital beds. They work and are relatively inexpensive.

    Another option, as silly as it sounds, is piling pillows on the floor on the sides of your bed. If you fall out, youíll have a softer landing at least.

    If you have a nightstand close to your bed, you might want to move it, so that you donít hit it, if you fall. But if you get side rails, you should be okay.

    Falling Down Stairs:

    The only option I can think of is a stair chair, but they are quite expensive. I donít know if they can be rented, with possible insurance payment (depending upon your insurance), but they require a track on your stairs, which has to be bolted to the stairs. If you rent, that likely wouldnít be permitted.

    Hitting Your Head on Furniture:

    A helmet. I know that isnít the most wonderful idea, but it could prevent serious injury.

    If your furniture has sharp edges, then put some foam around the edges to protect you from puncture or abrasion. Not exactly something youíd find in Martha Stewartís magazine, but we are talking safety not interior decorating here.

    Being Alone/Living Independently:

    Get a Life Alert or something similar.

    http://www.lifealerthelp.com/?gclid=...FcRAMgodricA3A

    Pressing a button on a necklace is easier than dialing 9-1-1.

    Ativan:

    We use this as a rescue drug for Jon (and formerly for Michael). We place a 1 mg. tablet under the tongue, and it dissolves, which is a faster route than swallowing with water or putting it in his G Tube. I donít think it would hurt for you to have a few on hand, just in case. If you are able to take it, but it isnít there to take, then it wonít help you obviously.

    I hope that some of this is helpful to you. Wishing you great success in your drug changes.

    Love & Light,

    Rose
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

Similar Threads

  1. HIV Drug may help PML
    By Cherie in forum Multiple Sclerosis
    Replies: 2
    Last Post: 01-30-2014, 03:19 PM
  2. Drug costs
    By Jeanie Z in forum Multiple Sclerosis
    Replies: 2
    Last Post: 10-15-2013, 08:40 AM
  3. Which drug is it?
    By howdydave in forum Epilepsy
    Replies: 1
    Last Post: 10-15-2013, 12:34 AM
  4. Drug Tests regarding a new job
    By lor in forum Epilepsy
    Replies: 8
    Last Post: 09-10-2012, 09:06 PM
  5. Drug Scruitiny and how it's affected me.
    By shiloh in forum Chronic Pain
    Replies: 4
    Last Post: 08-22-2012, 06:35 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.